Washington, 2018

Flooding in Washington, May 6 to 23, 2018

May 6 to 23, 2018 · NWS OTX · 5 events in 1 county or zone

Warm temperatures in early May prompted accelerated snow melt in the mountains of British Columbia. Run off from this snow melt caused multiple areal flooding issues in Okanogan County during the second and third week of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Warm temperatures in early May prompted accelerated snow melt in the mountains of British Columbia. Run off from this snow melt caused multiple areal flooding issues in Okanogan County during the second and third week of May. Lake Osoyoos began rising rapidly during the second week of May. Flooding occurred on properties along the lake shore during the second and third weeks of May as the water level peaked and stabilized. The water level began to recede on May 19th and continued to fall through the end of the month.

Salmon Creek near Conconully also rose out of it's banks due to snow melt in the higher elevations of the north Cascades. This river caused minor flooding problems in the town of Conconully and lead to a road closure along the southern stretch of river.

The Chewuch River draining the north Cascades through Winthrop also rose out of it's banks causing minor flooding of roads and a few homes in the Winthrop area.

All of these flooding issues along with the major flood along the Okanogan River prompted the county to be included in a State of Emergency Declaration issued by the Washington State Governor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 6, 1:05 PM PST, 4 hours 55 minutes earlier.

Area forecast discussion, May 6, 1:05 PM PST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
205 PM PDT Sun May 6 2018

.SYNOPSIS...
Unsettled conditions will continue on Monday with scattered
showers and thunderstorms over the northern Idaho Panhandle and
northeast Washington. Warm and dry conditions on Tuesday will give
way to wet and breezy weather Wednesday. Cooler temperatures are
expect for the second half of the week but next weekend is shaping
up to be dry...sunny and warm.

&&

.DISCUSSION...
Tonight through Wednesday...Tonight the remains of an upper level
trough bringing this evening's showers and thunderstorms will
weaken...but this will be a slow process with showers and a
decreasing chance of thunderstorms remaining through the night
particularly over the eastern half of the forecast area. In
fact...a northern spur of the overall trough...visible on
satellite as a weak center of circulation near Vancouver Isle
will result in continued residual instability through Monday for a
chance of showers and thunderstorms mainly over the northern
mountains of Washington and the Idaho panhandle. These will be
random and hit-and-miss showers and brief garden variety thunderstorms
which will peak in the afternoon and taper off Monday evening.

On Tuesday a ridge will build over the forecast area with a
return to above normal temperatures and mostly sunny
conditions...but this break period will be short lived as the next
trough...visible on satellite far out over the Pacific about 1000
miles west of Oregon...encroaches on the coast Tuesday evening
and drives a deep plume of moisture ahead of it into the forecast
area. This very moist air mass will be ripe for exploitation into
another round of widespread showers or even stratiform rain on
Wednesday as this trough brushes by as a negatively tilted trough
and flings a surface cold front through the region. Some
instability will exist mainly over northeast Washington and north
Idaho late Wednesday but cloud cover may be so dense with this
system that afternoon surface based instability is limited for
only a minor thunderstorm threat. Wednesday will also be cooler
and breezy...and the moisture field along with the forcing may
promote a considerable amount of rainfall...on the order of a
third to three quarters of an inch over the Cascades east slopes
and Okanogan Highlands. This may aggravate area river rises for
the rest of the week.

Thursday through Sunday...The weather will remain unsettled
through Thursday mainly across the northern mountains as a few
subsequent minor waves transit the region but the basin looks
mainly dry but cooler in the wake of Wednesday's cold front. Then
Thursday night and Friday latest models are coming into agreement
in dropping a rather tight and quick hitting upper level closed
low through the forecast area from the northwest...not a good
trajectory for rich moisture but capable of producing enough
instability and vorticity energy to promote a moderate chance of
showers over most of the forecast area as it drops through on
Friday.

Next weekend is shaping up to be a dry and sunny period with
models in good agreement...remarkably good agreement that far
out...in building a strong upper level ridge over the western US.
Under this rideg expect temperatures to warm well into the 70s
with a few 80+ degree readings in the lowest elevation locations
by Sunday afternoon. /Fugazzi

&&

.AVIATION...
18Z TAFS: Low pressure moving inland will allow isolated showers
to increase to more scattered to numerous showers with the threat
of some strong thunderstorms over portions of the Columbia Basin
into Idaho. The better risk develops between 21-00Z and
continuing through sunset. Confidence is higher around LWS/PUW/COE
for thunderstorms, but GEG/SFF will have a modest threat too.
Heavy downpours, strong wind gusts to 40 mph or so, and small hail
will be possible. TAF updates are possible based on radar trends
regarding these tsra. The shower threat continues into tonight,
though gradually wanes from the west later on into Monday morning.
Primarily VFR conditions are expected. However there is the the
risk for some MVFR/IFR conditions in heavier storms. Also
overnight into early Monday there is some threat of MVFR/IFR
stratus development in the moist BL, but confidence is low. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  70  50  77  55  66 /  70  20  10   0  20  70
Coeur d'Alene  54  66  49  76  53  65 /  60  40  20   0  10  80
Pullman        53  67  48  76  54  65 /  80  30   0   0  30  70
Lewiston       56  73  51  82  58  71 /  70  30   0   0  40  50
Colville       52  72  49  81  54  69 /  20  40  40   0  10  80
Sandpoint      52  63  45  75  50  63 /  40  50  30  10  10  70
Kellogg        49  62  45  74  49  61 /  80  60  20   0  10  60
Moses Lake     53  79  49  82  58  73 /  60  10   0   0  40  50
Wenatchee      54  76  52  80  59  70 /  40  10   0   0  80  40
Omak           55  76  50  80  57  71 /  30  20  10   0  40  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 6, 5:22 AM PST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
622 AM PDT Sun May 6 2018

IDZ001-WAZ037-038-042-043-071330-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
622 AM PDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Many rivers across northern Washington and Idaho will continue to
flow at bankfull. The rivers will be very cold with swift
currents.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm weather through the middle of next week will cause rises on
area rivers and streams due to snowmelt in the mountains. Rivers
will be very cold with swift currents.

IDZ002>004-026-027-WAZ031>036-041-044-071330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
622 AM PDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A chance of thunderstorms will develop this afternoon. The
thunderstorms have the potential of producing very heavy rain,
small hail, and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm weather through the middle of next week will cause rises on
area rivers and streams due to snowmelt in the mountains. Rivers
will be very cold with swift currents.

In the hours before

Special weather statement, May 6, 3:26 PM PST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
Issued by National Weather Service Pendleton OR
426 PM PDT SUN MAY 6 2018

IDZ003-026-027-WAZ031>033-070030-
Lewiston Area ID-Idaho Palouse ID-
Lewis and Southern Nez Perce Counties ID-Northeast Blue Mountains WA-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
426 PM PDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...NORTHWESTERN
NEZ PERCE...WEST CENTRAL LEWIS...NORTHEASTERN GARFIELD...SOUTHEASTERN
WHITMAN AND EASTERN ASOTIN COUNTIES UNTIL 530 PM PDT...

At 425 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lewiston, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lewiston, Clarkston, Lapwai, Genesee, Troy, Juliaetta, Culdesac,
Clarkston Heights-Vineland, West Clarkston-Highland, Asotin, Colton,
Uniontown, Spalding, Rogersburg, Waha, Joel, Clarkston Heights and
Jerry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4609 11665 4602 11702 4658 11746 4676 11671
TIME...MOT...LOC 2325Z 161DEG 22KT 4632 11699

vp
Special weather statement, May 6, 4:16 PM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
Issued by National Weather Service Pendleton OR
516 PM PDT SUN MAY 6 2018

IDZ004-070115-
Central Panhandle Mountains ID-
516 PM PDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHOSHONE COUNTY
UNTIL 615 PM PDT...

At 514 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Lookout Pass, or 24 miles south of Wallace, moving
north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Turner Flat Campground, Huckleberry Campground, Avery and Tin Can
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall may also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4694 11564 4694 11610 4710 11623 4734 11605
      4730 11552
TIME...MOT...LOC 0014Z 177DEG 8KT 4713 11583

vp
Special weather statement, May 6, 5:16 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
Issued by National Weather Service Pendleton OR
616 PM PDT SUN MAY 6 2018

IDZ004-070200-
Central Panhandle Mountains ID-
616 PM PDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHOSHONE COUNTY
UNTIL 700 PM PDT...

At 615 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Lookout Pass, or 20 miles southeast of Wallace, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mullan, Turner Flat Campground, Conrad Crossing Campground, Avery and
Tin Can Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4706 11514 4696 11553 4697 11606 4747 11578
      4744 11574 4742 11575 4742 11570
TIME...MOT...LOC 0115Z 216DEG 16KT 4721 11570

vp

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Okanogan

When
May 6, 6:00 PM PST to May 20, 7:00 AM PST
Where
Okanogan County, 0.59 mi WNW of Conconully to 0.48 mi S of Conconully
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
48.574, -119.761

The City of Conconully reported that the North Fork of Salmon Creek had a rapid rise on May 6th, causing water to flow over the Broadway Street Bridge. Over a span of the next two weeks, the North Fork rose and fell daily with the diurnal snow melt cycle, causing the water to occasionally flow over the bridge.

Flood, Okanogan

When
May 9, 12:00 AM PST to May 18, 12:00 AM PST
Where
Okanogan County, 6.07 mi N of Winthrop to 0.57 mi N of Winthrop
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Newspaper
Coordinates
48.568, -120.187

Spring time snow melt caused the Chewuch River near Winthrop to rise and cause minor flooding during the second and third weeks of May. Roads and fields along the river were inundated and a few homes suffered yard inundation and first floor minor flooding.

Flood, Okanogan

When
May 9, 12:00 PM PST to May 19, 3:00 AM PST
Where
Okanogan County, 3.25 mi NW of Okanogan to 3.1 mi NNW of Okanogan
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
48.407, -119.623

On May 8th Conconully Lake reached the spillway level on the Conconully Dam due to heavy Spring runoff from the upper reaches of the Salmon River. The increased flow caused flooding along the river below the dam and resulted in the flooding and subsequent closure of Salmon Creek Road between Spring Coulee Road and Danker Cutoff Road.

Flood, Okanogan

When
May 9, 1:00 PM PST to May 23, 2:00 PM PST
Where
Okanogan County, 3.42 mi NW of Oroville Scott Arpt to 1.12 mi NNW of Oroville Scott Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
48.998, -119.462

The USGS Lake Level Gage at Osoyoos Lake near Oroville recorded a steady rise in the lake level beginning on May 5th. There is no official Flood Stage for this lake. The Lake level peaked at 916.5 feet on May 12th, and remained slightly above 916 feet through May 20th before steadily falling through the end of the month.

Flood, Okanogan

When
May 9, 1:00 PM PST to May 23, 2:00 PM PST
Where
Okanogan County, 3.38 mi NW of Oroville Scott Arpt to 0.52 mi NNW of Oroville Scott Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
48.998, -119.461

The rise on Osoyoos Lake, which has no official Flood Stage, began to flood properties and seep into homes around the lake shore beginning on May 9th. By the morning of the 10th flood waters had submerged Deep Bay Park and were flooding the basements and threatening the first floors of homes along Blackler Road and the boat launch along Veranda Drive. As the lake crested and the level stabilized between May 11th and May 19th extensive flooding of low lands along the lake was noted with Veterans Memorial Park completely inundated. Numerous lake shore homes suffered first floor flooding during this crest period.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758808, 759087, 758807, 756267, 758793.